Alert archive / Virginia / Flash Flood Watches in 2016
Flash Flood Watch 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Aug 3, 2016, 2:23 PM EDT for 7 counties in North Carolina; 13 counties in Virginia. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2016, 2:23 PM EDT (18:23 UTC)
- Expired
- Aug 5, 2016, 2:52 AM EDT
- In force
- 36 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WGUS61 KRNK 031823 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 223 PM EDT WED AUG 3 2016 ...LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING THIS AFTERNOON INTO TONIGHT... .DEEP MOISTURE WILL CONTINUE TO RUN UP THE BLUE RIDGE AND ENHANCE RAINFALL FROM FLOYD COUNTY VIRGINIA DOWN THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP WEST OF THE BLUE RIDGE IN VIRGINIA AND IN THE FOOTHILLS OF NORTH CAROLINA THROUGH TONIGHT. EXCESSIVE RAINFALL IS POSSIBLE WITH LOCAL AMOUNTS OF 2 TO 4 INCHES IN A SHORT PERIOD OF TIME...AND THIS WILL BE ENOUGH TO CAUSE FLASH FLOODING. NCZ001>003-018>020-VAZ007-009>013-015>017-032-040200- /O.NEW.KRNK.FF.A.0009.160803T1823Z-160804T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART 223 PM EDT WED AUG 3 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... ALLEGHANY NC...ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...BLAND...CARROLL...FLOYD...GILES... GRAYSON...PATRICK...PULASKI...SMYTH...TAZEWELL AND WYTHE. * THROUGH THURSDAY MORNING * LOCALLY HEAVY RAINFALL OF 2 TO 4 INCHES IN A SHORT PERIOD OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MBS
5 follow-up statements
733 WGUS61 KRNK 040121 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 921 PM EDT WED AUG 3 2016 ...LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING TONIGHT... .DEEP MOISTURE WILL CONTINUE TO RUN UP THE BLUE RIDGE AND ENHANCE RAINFALL FROM FLOYD COUNTY VIRGINIA DOWN THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP WEST OF THE BLUE RIDGE IN VIRGINIA AND IN THE FOOTHILLS OF NORTH CAROLINA TONIGHT. NCZ001>003-018>020-VAZ007-009>013-015>017-032-041200- /O.CON.KRNK.FF.A.0009.000000T0000Z-160804T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART 921 PM EDT WED AUG 3 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...BLAND...CARROLL...FLOYD...GILES...GRAYSON... PATRICK...PULASKI...SMYTH...TAZEWELL AND WYTHE. * UNTIL 8 AM EDT THURSDAY * RAINFALL OF 3 TO 6 INCHES IS POSSIBLE WITH LOCALLY HIGHER AMOUNTS. * RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
148 WGUS61 KRNK 040902 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 502 AM EDT THU AUG 4 2016 ...PERSISTENT RAINFALL ON SATURATED GROUND TO CONTINUE FLOOD CONCERNS... .A PERSISTENT FETCH OF MOIST...MARITIME TROPICAL AIR OFF THE ATLANTIC UP AGAINST THE HIGHER TERRAIN OF THE BLUE RIDGE WILL RESULT IN PERSISTENT LIGHT TO MODERATE RAIN ACROSS THE REGION TODAY AND TONIGHT. MANY AREAS HAVE SEEN RAINFALL IN EXCESS OF 2 INCHES ALREADY DURING THE PAST COUPLE OF DAYS...WITH LOCATIONS ACROSS PATRICK AND CARROLL COUNTIES IN VIRGINIA...ALONG WITH SURRY AND STOKES COUNTIES IN NORTH CAROLINA SEEING LOCALLY EXCESSIVE RAINFALL IN EXCESS OF 6 INCHES. THE CONTINUED RAINFALL ON THE SATURATED GROUND ACROSS THE REGION WILL RESULT IN A CONTINUED THREAT FOR FLOODING AND FLASH FLOODING. VAZ007-009-010-041015- /O.CAN.KRNK.FF.A.0009.000000T0000Z-160804T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-SMYTH-BLAND- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND 502 AM EDT THU AUG 4 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST VIRGINIA HAS BEEN CANCELLED. ALTHOUGH RAIN CHANCES CONTINUE TODAY, PRIOR RAINFALL AND EXPECTED ADDITIONAL RAINFALL IS NOT EXPECTED TO BE ENOUGH TO RESULT IN FLASH FLOODING ACROSS THIS REGION. $$ NCZ004-VAZ014-042100- /O.EXB.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STOKES-MONTGOMERY- INCLUDING THE CITIES OF...DANBURY...BLACKSBURG 502 AM EDT THU AUG 4 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL NORTH CAROLINA...STOKES. IN SOUTHWEST VIRGINIA...MONTGOMERY. * THROUGH FRIDAY MORNING * ADDITIONAL RAINFALL OF 1 TO 3 INCHES WITH AMOUNTS LOCALLY TO 4 INCHES POSSIBLE. * RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS. SOME CREEKS AND STREAMS IN FLOOD MAY REMAIN SO THROUGH THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ NCZ001>003-018>020-VAZ011>013-015>017-032-042100- /O.EXT.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GILES-WYTHE-PULASKI- GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...PEARISBURG...WYTHEVILLE... RADFORD...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...STUART 502 AM EDT THU AUG 4 2016 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY MORNING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...CARROLL...FLOYD...GILES...GRAYSON...PATRICK... PULASKI AND WYTHE. * THROUGH FRIDAY MORNING * ADDITIONAL RAINFALL OF 1 TO 3 INCHES WITH AMOUNTS LOCALLY TO 4 INCHES POSSIBLE. * RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS. SOME CREEKS AND STREAMS IN FLOOD MAY REMAIN SO THROUGH THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RAB
134 WGUS61 KRNK 041943 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT THU AUG 4 2016 ...PERSISTENT RAINFALL ON SATURATED GROUND TO CONTINUE FLOOD CONCERNS... .A PERSISTENT FETCH OF MOISTURE LADEN TROPICAL AIR OFF THE ATLANTIC...INTERSECTING THE HIGHER TERRAIN OF THE BLUE RIDGE...WILL RESULT IN LIGHT TO MODERATE RAIN ACROSS THE WATCH AREA. WHILE THE PRECIPITATION HAS RECENTLY SLOWED...IT IS EXPECTED TO RETURN OVERNIGHT AND BRING ADDITIONAL RAINFALL OVER THE SATURATED GROUND. THIS WILL RESULT IN A CONTINUED THREAT FOR FLOODING AND FLASH FLOODING. NCZ001>004-018>020-VAZ011>017-032-050400- /O.CON.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART 343 PM EDT THU AUG 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...CARROLL...FLOYD...GILES...GRAYSON... MONTGOMERY...PATRICK...PULASKI AND WYTHE. * THROUGH FRIDAY MORNING * ADDITIONAL RAINFALL OF 1 TO 2 INCHES WITH TOTAL AMOUNTS LOCALLY TO 4 INCHES POSSIBLE. * RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
013 WGUS61 KRNK 050307 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1107 PM EDT THU AUG 4 2016 ...PERSISTENT RAINFALL ON SATURATED GROUND TO CONTINUE FLOOD CONCERNS... .A PERSISTENT FETCH OF MOISTURE LADEN TROPICAL AIR OFF THE ATLANTIC...INTERSECTING THE HIGHER TERRAIN OF THE BLUE RIDGE... WILL RESULT IN LIGHT TO MODERATE RAIN ACROSS THE WATCH AREA. PRECIPITATION WILL RETURN OVERNIGHT AND BRING ADDITIONAL RAINFALL OVER THE SATURATED GROUND. THIS WILL RESULT IN A CONTINUED THREAT FOR FLOODING AND FLASH FLOODING. NCZ001>004-018>020-VAZ011>017-032-051200- /O.CON.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART 1107 PM EDT THU AUG 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...CARROLL...FLOYD...GILES...GRAYSON... MONTGOMERY...PATRICK...PULASKI AND WYTHE. * UNTIL 8 AM EDT FRIDAY * ADDITIONAL RAINFALL OF 1 TO 2 INCHES WITH TOTAL AMOUNTS WITH LOCALLY 4 INCHES POSSIBLE. * RAPID RISES IN STREAMS AND CREEKS MAY FLOOD OR DAMAGE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
962 WGUS61 KRNK 050652 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 252 AM EDT FRI AUG 5 2016 .THE FLASH FLOOD THREAT HAS ENDED OVER THE AREA. NCZ001>004-018>020-VAZ011>017-032-050800- /O.CAN.KRNK.FF.A.0009.000000T0000Z-160805T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART 252 AM EDT FRI AUG 5 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA HAS BEEN CANCELLED. $$ WERT
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 10:34 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 3, 10:34 AM EDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1034 AM EDT Wed Aug 3 2016 .SYNOPSIS... A weak frontal boundary will remain nearly stationary across southwest Virginia into the Carolinas. Weak high pressure will persist across the northern Mid-Atlantic region keeping a moist maritime flow across the region. A series of upper-level disturbances will track across the region from the northwest. A new cold front will approach from the northwest by the weekend. The combination of these weather features will result in a continued unsettled weather pattern across the region with scattered to numerous showers and some thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM EDT Wednesday... Morning RNK sounding continues to show very deep low level moisture and mesoscale band of precipitation has formed from roughly southeast WV through portions of the NRV into the foothills of NC. In this moisture rich environment rainfall rates have been hefty and some local flooding is possible...and some warnings may be issued through the afternoon for areas that receive persistent heavy rainfall. There will only be subtle chances in the synoptic pattern through today with a wedge in place. Expect a good chance of rain through the afternoon with further enhancement of rainfall along the Blue Ridge. Temperatures will be lower but with such high humidity and muggy conditions it will still not be very comfortable. Expect highs in the lower 80s east of the Ridge to low/mid 70s west...with even cooler readings at the higher elevations. Previous AFD... A fairly typical wedge set up in place across the region, one that will likely persist into Friday with a stagnant pattern aloft and weak high pressure across the northern Mid-Atlantic region. As high pressure across the northeast U.S. intensifies today, the wedge will strengthen and the resulting frontal boundary will push southwest into northeast GA and SC. Meanwhile, the flow aloft remains weak west-northwest across the region with embedded minor short waves/disturbances. The combination of unstable flow aloft and persistent maritime easterly flow at the surface will result in extensive cloud cover and periods of light rain, drizzle, and heavier showers at times. Diurnal heating should aid with the timing of the heavier rainfall. However, instability overall is lacking and even less than what was evident Tuesday. The main concern through tonight will be for heavy rainfall, a common concern with the current pattern in place, especially along the Blue Ridge where the upslope flow enhances precipitation. WPC has continued to outlook the western/southwestern parts of the CWA from the New River Valley southward along the Blue Ridge for a marginal to now even a slight risk of excessive rainfall today and tonight. Discussion with WPC and neighboring offices and current thinking is that any flooding should be localized in areas of heavier showers and isolated thunderstorms and can be handled at this point with advisories and/or warnings. Overall model QPF is generally in the 1.0 to 1.5 inch range across this region, although WPC has a small area in excess of 2 inches across the New River Valley. The river flood threat is minimal given time of year and antecedent conditions. Thus, at this time, am not issuing a Flash Flood Watch, but the day shift will need to monitor the situation and possibly issue a short fused flash flood watch if it appears the rainfall will be more widespread. Certainly with PWATS continuing to hover in the 1.75 to 2.0+ inch range per several models and clearly a warm rain process in place along with upslope easterly maritime trajectory into the region, it is a situation that will need to be closely monitored. Instability is not impressive today, even less than was in place Tuesday when an MCV drifted across the region. The enhanced wedge and resultant extensive low clouds, fog, light rain, and even some drizzle during the morning/evening hours, will greatly inhibit daytime heating, even across the Piedmont. Thus, feel threat for strong to severe thunderstorms is very limited. Heavy rainfall will be the main concern through the period and this agrees with SPCs just general thunder across the region. Temperatures will be a little tricky today, as is usually the case with a wedge in place. MOS guidance numbers show quite a variation from highs only in the 70s to some in the lower 80s. A compromise will put most areas within the wedge in the mid to upper 70s for highs. Some lower 80s may be seen around the periphery of the wedge air mass, especially across far southwest VA where the wedge typically is weakest. This would also be the area where thunderstorms would be most likely to occur. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 315 AM EDT Wednesday... Surface ridge over New England will maintain easterly low-level flow on Thursday with plenty of cloud cover and periods of rain likely. Latest QPF from WPC not particularly heavy in the Thu-Fri time frame with roughly 0.25 to 0.50 inches mainly across the western half of the CWA. Will be an upslope component to the rainfall pattern with the easterly flow so adjusted amounts upward along favored Blue Ridge. Day 2 Excessive rainfall outlook shows marginal risk (2 to 5 percent probability) for flash flooding which may even be high considering overall QPF. But cannot rule out pockets of heavier rainfall with some slower-moving cells and warm rain processes but not enough to warrant a Flood Watch but will keep mention in HWO. Temps will be remain cooler than early August climo with extensive cloud cover which will likely not generate many complaints. Should see a narrow range across the CWA from upper 70s to low 80s. Diurnal range lessened as well with overnight lows backing off to the mid- 60s west near 70 far east. Surface high and wedge begins to relinquish control on Friday as the high slips further east into the North Atlantic and winds come around to southeast and south. Will see less clouds as the wedge dissipates but will keep chance pops/tstms on Friday as moist air mass remains in place and partial heating leads to greater instability than Thursday but still not very impressive. Temps will rebound back toward normal highs in the 80s and lower 90s, though possibly a few degrees below. Saturday looks potentially to be the most active day in terms of convection as a frontal boundary presses southeast with heating/destabilization ahead of it. Highs back to the low 90s east and mid-upper 80s west. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 330 PM EDT Tuesday... The forecast follow the blend of the ECMWF/GFS which is showing a front moving south of us Sunday into early next week which is similar to what we expect Thu-Friday. Still close enough to not completely dry things out but Sunday at the moment appears to be the driest. Main threat of showers Sun-Mon will be in the NC counties into Southern Virginia. As upper ridge builds some by Tuesday the western side of the front over the TN valley will start nudging further north and should see a better threat of showers and storms, but still mainly in the south and along the mountains. High temps should stay slightly below normal given more cloud cover at time this period but moisture and clouds will also keep nighttime temps elevated mainly in the 60s. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... As of 730 AM EDT Wednesday... Poor aviation conditions expected through the TAF valid period as a significant wedge persists across the region thanks to high pressure northern Mid-Atlantic, a stalled front to our south, and a series of embedded disturbances in northwest flow aloft. The resulting rain and showers will reinforce the wedge. Ceilings now mostly in the IFR to LIFR range, which may improve into the IFR-MVFR category by 18Z most areas, then lower back into the IFR-LIFR range after 00Z with widespread -RA and -DZ as the wedge intensifies overnight. These cigs should mostly OVC all day at all TAF sites. Visibilities a little more problematic as the air mass is quite tropical and not allowing for significant reductions in visibility at this time. In areas where ceilings lower to less than 005, especially through 14Z and again after 00Z Thu, visibilities will drop into the MVFR to potentially IFR range simply as result of low cloud ceilings. KBLF, KLWB, and KBCB will be the most susceptible sites for this. Winds, east-northeast to east-southeast through the period 5-8kts. Extended aviation discussion... The wedge will persist Thursday, although the heavier rainfall threat shifts slightly to the west and south of the area. By Friday, the front will return to the north allowing a warmer and more unstable air mass to return to the region. Aloft, a series of upper-level disturbances will continue to track across the region from the northwest. This will likely allow for better coverage of more intense showers and thunderstorms again Friday afternoon. A stronger cold front will approach from the northwest Saturday. With a fairly unstable air mass in advance of this front and continued high PWATS, some strong to severe thunderstorms along with heavy rainfall during the afternoon appear likely. Cigs will hover in the IFR-LIFR range again much of the day Thursday before improving mostly to MVFR or better at times Friday and Saturday as the area moves back into a warm sector. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...MBS/RAB SHORT TERM...PC LONG TERM...PC/WP AVIATION...JH/MBS/RAB
Hazardous weather outlook, Aug 3, 4:58 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT WED AUG 3 2016 NCZ006-VAZ007-009-019-020-023-024-034-035-044>047-058-059-WVZ042>044- 507-508-041200- CASWELL-TAZEWELL-SMYTH-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 458 AM EDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>005-018>020-VAZ010>018-022-032-033-043-041200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ROANOKE-PATRICK-FRANKLIN-HENRY- 458 AM EDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY AND INTO THE EVENING. LOCALIZED FLOODING OR FLASH FLOODING WILL BE POSSIBLE IN AREAS OF HEAVIER RAINFALL. AREAS NEAR AND ALONG THE BLUE RIDGE ARE EXPECTED TO RECEIVE THE HEAVIEST RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RAB
In the hours before
Special weather statement, Aug 3, 9:24 AM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 924 AM EDT WED AUG 3 2016 NCZ004-VAZ010>013-016-017-032-WVZ042-031600- STOKES-BLAND-GILES-WYTHE-PULASKI-CARROLL-FLOYD-PATRICK-MERCER- INCLUDING THE CITIES OF...DANBURY...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...GALAX...FLOYD...STUART... BLUEFIELD...FLAT TOP 924 AM EDT WED AUG 3 2016 ...A BAND OF LOCALLY HEAVY RAIN FOR PORTIONS OF SOUTHEAST WEST VIRGINIA INTO NORTH CAROLINA... A BAND OF RAIN WILL AFFECT THE REGION THIS MORNING FROM NEAR FLAT TOP IN WEST VIRGINIA...THROUGH THE NEW RIVER VALLEY AROUND DUBLIN AND PULASKI...TO NEAR DANBURY IN NORTH CAROLINA. THE RAIN WILL BE HEAVY AT TIMES AND MAY PRODUCE SOME LOCAL FLOODING THROUGH LATE THIS MORNING. NEVER DRIVE THROUGH AREAS WHERE WATER COVERS A ROADWAY. MONITOR NOAA WEATHER RADIO OR OTHER LOCAL NEWS SOURCES FOR THE LATEST WEATHER INFORMATION. MBS
Local storm report, Aug 3, 9:25 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 4 NNE BENT MOUNTAIN 37.20N 80.10W
08/03/2016 E4.50 INCH ROANOKE VA TRAINED SPOTTER
24 HOUR RAINFALL. REPORTED 2 MILES WEST OF POAGES MILL.
0900 AM HEAVY RAIN 4 NNE BENT MOUNTAIN 37.20N 80.08W
08/03/2016 M5.88 INCH ROANOKE VA MESONET
24 HOUR RAINFALL. NEAR POAGES MILL.
&&
11Local storm report, Aug 3, 11:15 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 AM EDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 3 N BENT MOUNTAIN 37.20N 80.11W
08/03/2016 E6.00 INCH ROANOKE VA PUBLIC
24 HOUR RAINFALL. HORSE TROUGH WATER LEVEL WAS 6 INCHES
HIGHER THAN PRIOR TO HEAVY RAIN.
0930 PM FLASH FLOOD 3 N BENT MOUNTAIN 37.20N 80.11W
08/02/2016 ROANOKE VA PUBLIC
FLASH FLOODING OBSERVED ALONG MARTINS CREEK. DAMAGE TO
SEVERAL DRIVEWAYS.
0930 PM FLASH FLOOD 4 NE BENT MOUNTAIN 37.20N 80.07W
08/02/2016 ROANOKE VA PUBLIC
FLASH FLOODING OBSERVED ALONG BACK CREEK. WATER CAME 3-4
FEET OUT OF ITS BANKS NEAR THE COUNTRY WAY GENERAL STORE.
ALMOST REACHED THE DECK BEHIND THE STORE.
&&
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:49 PM EDT | Areal Flood Advisory | RNK | Caswell | 3 hr |
| Aug 3, 8:59 AM EDT | Areal Flood Advisory | RNK | Surry | 3 hr |
| Aug 3, 11:25 AM EDT | Areal Flood Advisory | RNK | Stokes | 4 hr |
| Aug 3, 1:19 PM EDT | Areal Flood Advisory | RNK | Surry | 6 hr |
| Aug 3, 2:29 PM EDT | Areal Flood Advisory | RNK | Wilkes | 5 hr |
| Aug 3, 2:29 PM EDT | Areal Flood Advisory | RNK | Surry | 5 hr |
| Aug 3, 3:41 PM EDT | Areal Flood Advisory | RNK | Surry | 4 hr |
| Aug 3, 5:43 PM EDT | Flash Flood Warning | RNK | Surry | 6 hr |
| Aug 2, 8:23 PM EDT | Flash Flood Warning | RNK | Craig, Roanoke, City of Salem | 6 hr |
| Aug 2, 9:12 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 6 hr |
| Aug 2, 9:15 PM EDT | Areal Flood Advisory | RNK | Franklin | 6 hr |
| Aug 2, 11:02 PM EDT | Special Weather Statement | RNK | Floyd | 58 min |
| Aug 3, 6:55 AM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Aug 3, 3:01 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 4 hr |
| Aug 3, 7:02 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 3 hr |
Nearby
Flash Flood Watches in Virginia, 2016Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.